Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 75, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 6, 2017, 12:09 AM CDT for 4 counties in North Dakota. It was in force for 66 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2017, 12:09 AM CDT (05:09 UTC)
- Expired
- Jul 6, 2017, 1:15 AM CDT
- In force
- 66 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 42 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 12:35 AM CDT | HAIL 1.25 | 1 S Finley, ND | |
| Jul 6, 12:55 AM CDT | HAIL 1 | 1 S Finley, ND | A SECOND ROUND OF LARGE HAIL. HAIL RANGED FROM DIME TO QUARTER SIZED. |
| Jul 6, 1:17 AM CDT | TSTM WND GST 61 | 2 Sse Hunter, ND | PEAK WIND MEASURED AT A PERSONAL WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:12 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 5.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 3295 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 252 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.3
The text
As transmitted.
587
WUUS53 KFGF 060509
SVRFGF
NDC003-017-091-097-060615-
/O.NEW.KFGF.SV.W.0075.170706T0509Z-170706T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1209 AM CDT THU JUL 6 2017
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northwestern Cass County in southeastern North Dakota...
Southwestern Traill County in southeastern North Dakota...
Northeastern Barnes County in southeastern North Dakota...
Steele County in southeastern North Dakota...
* Until 115 AM CDT.
* At 1208 AM CDT, a severe thunderstorm was located over Blabon, or
32 miles north of Valley City, moving east at 40 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Sherbrooke around 1210 AM CDT.
Hope around 1215 AM CDT.
Colgate around 1220 AM CDT.
Clifford around 1235 AM CDT.
Galesburg around 1240 AM CDT.
This includes Interstate 29 between mile markers 93 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 9800 4759 9785 4727 9700 4692 9720
TIME...MOT...LOC 0508Z 284DEG 34KT 4736 9780
HAIL...1.50IN
WIND...60MPH
$$
JH2 follow-up statements
409
WWUS53 KFGF 060534
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1234 AM CDT THU JUL 6 2017
NDC003-017-091-097-060615-
/O.CON.KFGF.SV.W.0075.000000T0000Z-170706T0615Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
1234 AM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND
STEELE COUNTIES...
At 1234 AM CDT, a severe thunderstorm was located near Clifford, or
39 miles northeast of Valley City, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Galesburg and Clifford around 1245 AM CDT.
Blanchard around 100 AM CDT.
This includes Interstate 29 between mile markers 93 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 9800 4759 9785 4727 9700 4692 9720
TIME...MOT...LOC 0534Z 279DEG 27KT 4738 9751
HAIL...1.00IN
WIND...60MPH
$$
JH344
WWUS53 KFGF 060546
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1246 AM CDT THU JUL 6 2017
NDC003-017-091-097-060615-
/O.CON.KFGF.SV.W.0075.000000T0000Z-170706T0615Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
1246 AM CDT THU JUL 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND
STEELE COUNTIES...
At 1246 AM CDT, a severe thunderstorm was located over Sherbrooke, or
39 miles north of Valley City, moving southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Sherbrooke around 1255 AM CDT.
This includes Interstate 29 between mile markers 93 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4712 9800 4759 9785 4727 9700 4692 9720
TIME...MOT...LOC 0546Z 300DEG 16KT 4747 9776
HAIL...1.50IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 11:20 PM CDT, 49 minutes earlier.
Area forecast discussion, Jul 5, 11:20 PM CDT, 49 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1120 PM CDT Wed Jul 5 2017 .UPDATE... Issued at 1113 PM CDT Wed Jul 5 2017 Forecast on track with convection ongoing and watch until 5am for the northern half of the RRV and DVL basin. UPDATE Issued at 1012 PM CDT Wed Jul 5 2017 Severe thunderstorm watch issued for counties along and north of HWY 200 in ND to Norman Co MN and west of a line from Norman Co to Roseau Co MN until 4am. Primary threats will be hail up to 2 inches in size and winds up to 70mph. Marginal severe storm approaching the western edge of the forecast area currently. Main activity to watch will be storms in Manitoba approaching. UPDATE Issued at 937 PM CDT Wed Jul 5 2017 Convective evolution for the overnight period coming into focus with strengthening activity in Manitoba drifting to the southeast. Another weaker area of convection is drifting to the ESE from central ND. Expecting storms to move into the Devils Lake basin in the next couple hours with additional storms developing as upper forcing overruns the forecast area. ML CAPE up to 4500J/kg and bulk shear values around 50kts will fuel and support convection. CAM trends are showing the activity merging into a MCS tracking across the northern valley into NW MN late tonight. && .SHORT TERM...(This evening through Thursday) Issued at 244 PM CDT Wed Jul 5 2017 Main impacts through the short term will be severe potential from late afternoon through the evening. Current surface map indicating low pressure over se Sask and weak boundary extending from nw ND to the se corner of ND then into central Mn. CAM guidance indicating this boundary may be the focus for possibly two rounds of deep convection this evening. Although upper forcing looks relatively weak and there will be some CIN to overcome Airmass sufficiently unstable with dewpoints in the 60s and bulk shear from 25 to 40kts. Favored guidance indicating potential for development initially from far se ND eastward into west central MN then shifting south and east. Better potential farther north and west with convection organizing over Sask/MB vcnty sfc low and boundary then propagating se during the late evening. HRRR indicating potential for bowing segment from N central ND pushing into se ND later tonight generally along and just north of current boundary position. Based on lack of significant upper support, stronger convection will likely be fairly widely scattered so will generally keep pops in chance/scattered ranges. Low level jet not all that impressive so confidence not real high on how long convection will last overnight. Temperatures to remain mild overnight as thermal ridge axis will be parked over the Fa during half of the overnight and dewpoints remain above 60. High pressure and drier airmass will follow departing system on Thursday for less active and a bit cooler day. .LONG TERM...(Thursday night through Wednesday) Issued at 244 PM CDT Wed Jul 5 2017 For Thursday night into Friday...surface high pressure will dominate the area with slightly cooler temperatures and a more stable airmass. Little to no precipitation is forecast at this time. By Saturday...the upper ridge remains amplified over the high plains...and model guidance indicates a bit of a stagnant pattern through the end of the period. There remains some differences in the placement of the features...but the differences are not considered significant. Therefore...will trend to a blended soln through the remainder of the period. A few minor disturbances can be expected to propagate through the flow...but not enough energy for significant precipitation although some scattered afternoon showers cannot be ruled out. Temperatures will continue to be on the warmer side with highs generally into the 80s...under a mix of sun and clouds.&& .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Jul 5 2017 VFR conditions expected through the period. Convection expected tonight, possibly severe, however coverage expected to be rather isolated so other than DVL not enough confidence on any storms affecting TAF sites for mention at this time. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1113 PM CDT Wed Jul 5 2017 Thunderstorms expected across the northern half of the area tonight impacting DVL, GFK, TVF and BJI. VFR from 15Z onward tomorrow. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...JK SHORT TERM...Voelker LONG TERM...Hopkins AVIATION...JK
Hazardous weather outlook, Jul 5, 9:27 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 927 AM CDT Wed Jul 5 2017 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 927 AM CDT Wed Jul 5 2017 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop late this afternoon across southeast North Dakota into west central Minnesota. Some of these storms may become severe producing golf ball sized hail and wind gusts to 60 mph. An isolated tornado cannot be ruled out. Other thunderstorms are expected to develop over Manitoba and move southeast into northeast North Dakota and northwest Minnesota tonight. A few of these storms may also become severe producing large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 5, 6:14 PM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
614 PM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HAIL 7 NNE STEPHEN 48.55N 96.82W
07/04/2017 E2.50 INCH KITTSON MN BROADCAST MEDIA
PHOTO AND REPORT POSTED VIA SOCIAL MEDIA.
0710 PM HAIL SW HALMA 48.66N 96.60W
07/04/2017 E0.75 INCH KITTSON MN PUBLIC
0720 PM HAIL 3 WSW HANNAFORD 47.30N 98.25W
07/04/2017 E1.25 INCH GRIGGS ND PUBLIC
0720 PM HAIL 4 W HANNAFORD 47.31N 98.27W
07/04/2017 E2.50 INCH GRIGGS ND PUBLIC
BROKEN WINDOWS REPORTED. SOCIAL MEDIA REPORT.
0725 PM HAIL FLORIAN 48.44N 96.63W
07/04/2017 E1.75 INCH MARSHALL MN PUBLIC
0735 PM HAIL GRAND FORKS 47.92N 97.07W
07/04/2017 E0.75 INCH GRAND FORKS ND OFFICIAL NWS OBS
PEA TO DIME SIZE HAIL OBSERVED AT AND WITHIN ONE HALF
MILE OF NWS OFFICE IN GRAND FORKS.
0754 PM TSTM WND GST FLAG ISLAND 49.32N 94.89W
07/04/2017 M48.00 MPH LAKE OF THE WOODS MN ASOS
PEAK WINDS MEASURED AT THE KFGN AWOS.
0756 PM HAIL 1 NW THOMPSON 47.79N 97.12W
07/04/2017 E1.00 INCH GRAND FORKS ND PUBLIC
0805 PM HAIL 3 SSW HATTON 47.60N 97.48W
07/04/2017 E1.00 INCH STEELE ND PUBLIC
HAIL ACROSS SOUTHEAST NEWBURGH TOWNSHIP.
0820 PM HAIL 4 NNW LUVERNE 47.30N 97.97W
07/04/2017 E1.25 INCH GRIGGS ND PUBLIC
0825 PM HAIL 4 E THOMPSON 47.78N 97.02W
07/04/2017 E1.75 INCH GRAND FORKS ND PUBLIC
VICINITY OF WALLE CHURCH.
0842 PM HAIL 2 NNE MAYVILLE 47.53N 97.31W
07/04/2017 E1.50 INCH TRAILL ND TRAINED SPOTTER
HAIL FELL FOR 3 TO 4 MINUTES.
0842 PM HAIL EUCLID 47.97N 96.64W
07/04/2017 E1.50 INCH POLK MN STORM CHASER
0850 PM HAIL 8 N CROOKSTON 47.89N 96.61W
07/04/2017 E1.50 INCH POLK MN STORM CHASER
0920 PM HAIL 4 ENE CROOKSTON 47.80N 96.53W
07/04/2017 E1.50 INCH POLK MN TRAINED SPOTTER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. HAIL BETWEEN
GENTILLY AND CROOKSTON... ALONG THE BYPASS. TIME
ESTIMATED BASED ON RADAR.
0925 PM HAIL 2 NNW LEAL 47.13N 98.33W
07/04/2017 E1.00 INCH BARNES ND PUBLIC
0930 PM HAIL 4 W EUCLID 47.97N 96.73W
07/04/2017 E1.00 INCH POLK MN PUBLIC
0940 PM HAIL 4 SSW SIBLEY 47.16N 98.00W
07/04/2017 E1.75 INCH BARNES ND BROADCAST MEDIA
HAIL NEAR WEST END OF LAKE ASTABULA AND SIBLEY CROSSING.
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
0945 PM HAIL 3 ESE BUXTON 47.59N 97.04W
07/04/2017 E1.50 INCH TRAILL ND PUBLIC
1000 PM HAIL 5 E BUXTON 47.60N 96.99W
07/04/2017 E2.00 INCH TRAILL ND TRAINED SPOTTER
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA.
1010 PM HAIL 8 NE HOPE 47.41N 97.60W
07/04/2017 E1.75 INCH STEELE ND PUBLIC
LARGE HAIL AND HEAVY RAIN ACROSS NORTHERN ELENDALE
TOWNSHIP.
1018 PM HAIL 2 SSW CLIMAX 47.58N 96.83W
07/04/2017 E1.50 INCH POLK MN PUBLIC
VERY HEAVY RAIN. HAIL WAS PRETTY SOFT. NOT MUCH WIND.
1030 PM HAIL 1 W CARP 48.51N 94.67W
07/04/2017 E1.00 INCH LAKE OF THE WOODS MN PUBLIC
A FEW DIME TO QUARTER SIZED HAIL IN HEAVY RAIN.
1032 PM HAIL 3 ESE FINLEY 47.49N 97.78W
07/04/2017 E2.50 INCH STEELE ND PUBLIC
REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
BASED ON RADAR.
1035 PM TSTM WND GST 4 SSW GALESBURG 47.22N 97.44W
07/04/2017 M94.00 MPH CASS ND MESONET
PEAK WIND MEASURED BY AN NDAWN STATION.
1037 PM HAIL 5 NNE HOPE 47.39N 97.68W
07/04/2017 E1.25 INCH STEELE ND TRAINED SPOTTER
1045 PM HAIL 7 ENE CLIMAX 47.65N 96.67W
07/04/2017 E1.00 INCH POLK MN PUBLIC
1110 PM HAIL 3 NW ARGUSVILLE 47.08N 96.99W
07/04/2017 E1.00 INCH CASS ND PUBLIC
1115 PM HAIL ARGUSVILLE 47.05N 96.94W
07/04/2017 E1.00 INCH CASS ND BROADCAST MEDIA
SEVERAL MINUTES OF HAIL FELL IN ARGUSVILLE. MOSTLY DIME
SIZED OR LESS WITH A FEW UP TO QUARTER SIZED.
1125 PM HAIL 3 N HARWOOD 47.02N 96.88W
07/04/2017 E1.75 INCH CASS ND TRAINED SPOTTER
HEAVY RAIN WITH OCCASIONAL LARGE HAIL. HAIL VERY SOFT.
1145 PM TSTM WND GST 3 NNW FARGO 46.92N 96.84W
07/04/2017 M56.00 MPH CASS ND ASOS
PEAK WINDS MEASURED AT THE FARGO AIRPORT.
1150 PM TSTM WND DMG 1 SW FARGO 46.87N 96.83W
07/04/2017 CASS ND BROADCAST MEDIA
ONE TREE BROKEN DOWN.
1225 AM HAIL 3 N ROLLAG 46.78N 96.24W
07/05/2017 E1.00 INCH CLAY MN PUBLIC
0102 AM HAIL 10 WNW ROTHSAY 46.53N 96.48W
07/05/2017 E1.25 INCH WILKIN MN PUBLIC
0105 AM HAIL DUNVILLA 46.66N 96.02W
07/05/2017 E1.50 INCH OTTER TAIL MN PUBLIC
A FEW LARGE HAIL AND VERY HEAVY RAINS.
0125 AM TSTM WND GST 6 ENE PELICAN RAPIDS 46.60N 95.97W
07/05/2017 M50.00 MPH OTTER TAIL MN MESONET
PEAK WINDS MEASURED AT A PERSONAL WEATHER STATION NEAR
LAKE LIDA.
0130 AM TSTM WND DMG 3 SE VERGAS 46.62N 95.76W
07/05/2017 OTTER TAIL MN BROADCAST MEDIA
LARGE BRANCHES BROKEN DOWN. POWER OUTAGES BETWEEN VERGAS
AND BIG MCDONALD LAKE. REPORT POSTED VIA SOCIAL MEDIA.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 62 min |
| Jul 5, 11:54 PM CDT | Severe Thunderstorm Warning | FGF | Steele, Traill | 66 min |
| Jul 6, 12:01 AM CDT | Severe Thunderstorm Warning | FGF | Barnes | 59 min |
| Jul 6, 12:15 AM CDT | Special Weather Statement | FGF | Cavalier, Pembina | 60 min |
| Jul 6, 12:45 AM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Pembina, Walsh | 30 min |
| Jul 6, 1:11 AM CDT | Severe Thunderstorm Warning | FGF | Cass, Steele, Traill | 64 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.